| Model Number |
G31511 |
| Medical Device Problem Codes |
Fluid/Blood Leak (1250); Material Rupture (1546)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The investigation is on-going.A follow-up emdr will be provided within 30 days of submission of this report.
Event or Problem Description
During an endoscopic procedure in the esophagus, the physician used a cook quantum ttc esophageal balloon dilator.It was reported that the balloon burst mid inflation.It had not reached full dilation yet.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
Event or Problem Description
Additional Manufacturer Narrative
Investigation evaluation: the product said to be involved was returned in an open pouch from the lot number provided in the report.The label matches the product returned.Our laboratory evaluation of the product said to be involved confirmed the report based on the condition of the returned device.The device was retuned with the balloon deflated.A close visual examination identified a rupture in the balloon material.The rupture is located near the middle to the distal end of the balloon and no portion of the device or balloon material appear to be missing.No other anomalies were detected with the device.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: our evaluation of the returned device confirmed the report due to a rupture/split in the balloon material.A definitive cause for the reported observation could not be determined because the condition of the product said to be involved prohibited a complete evaluation.A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.In the additional information provided, the user stated that negative pressure and lubrication were not applied to the balloon prior to advancement through the endoscope.The instructions for use states: "apply a water-soluble lubricant to balloon to allow easier passage through accessory channel." the instructions for use also direct the user: "prior to insertion of balloon dilator, negative pressure is mandatory to maintain balloon deflation." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.Another possible contributing factor for leakage is if the device comes in contact with a sharp object or burr in the endoscope accessory channel.In addition, a possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in damage to the balloon material.Prior to distribution, all quantum ttc esophageal balloon dilators are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: based on the quality engineering risk assessment no corrective action is warranted at this time.A review of the complaint history was conducted.Based on this review, the likelihood of this type of report is rare.Quality assurance will continue to monitor for complaint trends.Additional comments: based on the information provided that negative pressure and lubrication were not applied to the balloon prior to advancement through the endoscope, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.